North Carolina, 2017

Flash Flooding and Damaging Winds in North Carolina, September 1 to 2, 2017

September 1 to 2, 2017 · NWS MHX · 13 events in 5 counties and zones

Thunderstorms developed and became severe, producing wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Thunderstorms developed and became severe, producing wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 1, 3:24 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 1, 3:24 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
424 PM EDT Fri Sep 1 2017

.SYNOPSIS...
A weak cold front will stall over the area this evening, then
lift back to the north tonight. A cold front will push across
the area Saturday night then dissipate offshore. High pressure
will build over the region Sunday and Monday. Another cold front
will approach from the west the middle part of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 230 PM Fri...Active weather on tap as cold front stalls
over srn tier this evening then lifts back N. Increasing winds
in low/middle lvls also expected overnight on periphery of the
remnants of Harvey. Had decent amount of sun over the area earlier
yielding pretty good instab. Expect shra and tsra to cont to
increase in cvrg and intensity remainder of the day with high
res models showing rather strong band crossing this evening.
Have pops ramping up to categorical inland to likely cst
tonight. Best svr threat will be thru early to mid evening when
instab is highest. Will have decent shear cont overnight so
despite lowering instab still cant rule out a strong to svr
storm. Locally heavy rain a good bet with precip wtr values aoa
2 inches. Lows will be mainly 70 to 75.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 230 PM Fri...The front will be north of the region with
all areas in warm sector. Expect decent cvrg of shra and tsra
to cont as upr trf assoc with Harvey remnants finally lifts and
fills to the NW. Will cont likely pops and again with enough
instab could see a cpl strong to svr storms. Highs mainly low to
mid 80s with some upper 80s poss.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 345 PM Friday...A cold front pushes across the area
Saturday night followed by weak high pressure building in from
the west bringing drying Sunday through Tuesday. Deeper moisture
returns Wednesday into Thursday as a long wave upper trough
digs into the eastern CONUS bringing a nice feed of moisture
from the Gulf. A cold front slowly pushes across the region
Thursday with high pressure building in from the west Friday.

Saturday night...The remnant wave of Harvey lifts north of the
region with a cold front slowly pushing across the area allowing
deeper moisture to gradually slide offshore. Continue likely
PoPs east to chance west early evening then gradually lower
through the overnight. Lows expected in the upper 60s/lower 70s
inland to mid 70s coast.

Sunday through Tuesday...The cold front stalls well offshore
with weak high pressure building east from the Ohio and
Tennessee Valley region and remain parked along the spine of
the Appalachians into early next week. This will lead to some
drying across eastern NC. Could see a lingering shower skirt
Hatteras Island Sunday morning but otherwise expect dry
conditions through Tuesday as precipitable water values may
drop to an inch or less for the first time in awhile. High
temperatures will generally be in the mid 80s inland to lower
80s coast with lows in the mid to upper 60s inland to low/mid
70s closer to the coast.

Tuesday night through Friday...A long wave upper trough digs
across the eastern CONUS late Tuesday into Wednesday bringing a
deep Gulf moisture feed across the Southeast with PW values
surging back above 2 inches. The attendant cold front pushes
toward the region Wednesday night and is progged to slowly push
across the region Thursday into Thursday night. Models have
backed off with the upper trough developing into an upper low
and now begins to lift the trough north Friday. Precip chances
increase late Tuesday into Wednesday with best chances Wednesday
night and Thursday, then gradually diminish Thursday night as
deeper moisture pushes offshore. High pressure builds into the
region from the west Friday which is looking like a dry day at
this time. Temps look to be near normal Wednesday, then slightly
below normal Thursday and Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 1230 PM Fri...Mainly VFR through mid to late aftn with
spotty MVFR cigs...will also see increasing coverage of shra and
storms later today into this evening with sub VFR. Numerous
showers and sct storms will cont tonight into Sat as front
stalls over srn tier this evening then lifts back north tonight.
Overnight will see quite a bit of MVFR and poss IFR at times
with onshore flow behind front and convection. Conditions shld
grad improve Sat in warm sector but bouts of some MVFR likely
in shra/tsra.

Long Term /Saturday night through Wednesday/...
As of 4 PM Friday...Shower activity tapers off from west to east
Saturday night. Could see some sub-VFR conditions at the
terminals in the evening but generally expect improving
conditions through the overnight. High pressure builds into
the region bringing a drier airmass and expect Pred VFR
conditions Sunday through much of Tuesday, but could see patchy
early-morning radiational fog. Moisture increases late Tuesday
into Wednesday as an upper trough approaches from the west
bringing increasing shower chances with periods of sub-VFR
conditions possible.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 230 PM Fri...SCA conts far nrn wtrs as NE winds 15 to 25
kts have produced 6 to 7 foot seas. The front producing the NE
winds expected to stall somewhere near srn tier this evening
then lift back N later tonight. Expect pred ENE winds this
evening become SE to S late. Winds speeds will average 10 to 20
kts highest N. On Sat SSW winds 10 to 20 kts expected all wtrs.

Have the 6 foot seas ending nrn wtrs later tonight then 3 to 5
feet rest of period. Over srn/central tier seas of 2 to 4 feet
thru tonight will build to 3 to 5 feet Sat.

Long Term /Saturday night through Wednesday/...
As of 4 PM Friday... A cold front will push across the waters
late Saturday night into early Sunday with S winds around 10-20
kt becoming WSW around 10-15 kt. Weak high pressure builds in
from the west Sunday through Monday with light winds generally
less than 10 kt expected. S/SW winds begin to increase to around
10-15 kt Tuesday into Wednesday with the offshore Bermuda high
becoming dominant and a cold front slowly approaching from the
west. Seas around 3-5 ft Saturday night subside to 2-4 ft Sunday
and around 2-3 ft Monday into Tuesday. Seas begin to build late
Tuesday through Wednesday as the initial long period swell from
Hurricane Irma begin to impact the water and seas expected
around 3-5 ft by Wednesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ103.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for AMZ150.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...SK
AVIATION...RF/SK
MARINE...RF/SK
Hazardous weather outlook, Sep 1, 2:19 AM EST, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
319 AM EDT Fri Sep 1 2017

NCZ029-044>047-079>081-090>095-098-020730-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
319 AM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

A stationary front across Eastern North Carolina today will be the
focus for scattered thunderstorm development. Some of these storms
will be strong to possibly severe this afternoon and evening, with
gusty winds, hail, torrential downpours, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-020730-
Outer Banks Dare-
319 AM EDT Fri Sep 1 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

In addition...A stationary front across Eastern North Carolina today
will be the focus for scattered thunderstorm development. Some of
these storms will be strong to possibly severe this afternoon and
evening, with gusty winds, hail, torrential downpours, and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ104-020730-
Outer Banks Hyde-
319 AM EDT Fri Sep 1 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

In addition...A stationary front across Eastern North Carolina today
will be the focus for scattered thunderstorm development. Some of
these storms will be strong to possibly severe this afternoon and
evening, with gusty winds, hail, torrential downpours, and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 1, 1:46 PM EST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
246 PM EDT FRI SEP 1 2017

NCZ090-092-098-011945-
Onslow-Jones-Duplin-
246 PM EDT FRI SEP 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JONES...
ONSLOW AND SOUTHEASTERN DUPLIN COUNTIES...

At 245 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Willard to near Verona. Movement was
north at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Jacksonville, Wallace, New River Station, Pumpkin Center, Piney
Green, Half Moon, Camp Lejeune Center, Rose Hill, Richlands,
Beulaville, Maysville, Catherine Lake, Kellum, Cypress Creek, Midway
Park, Verona, Comfort, Kenansville, Chinquapin and Belgrade.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3501 7801 3503 7775 3501 7773 3504 7767
      3508 7719 3506 7719 3506 7715 3508 7712
      3507 7709 3507 7711 3504 7711 3466 7734
      3462 7764 3472 7768 3471 7798 3473 7801
      3473 7807
TIME...MOT...LOC 1845Z 197DEG 17KT 3465 7799 3471 7753

TL
Special weather statement, Sep 1, 2:26 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
326 PM EDT FRI SEP 1 2017

NCZ079-091-012030-
Greene-Lenoir-
326 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT Greene and Lenoir Counties...

At 325 PM EDT, a strong thunderstorm was located near Mount Olive,
moving east at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Kinston, La Grange, Grifton, Snow Hill, Dawson, Maury, Ormondsville,
Graingers, Institute, Jason, Lizzie, Kinston Regional Jetport,
Hookerton, Sandy Bottom, Castoria, Shine and Fort Run VFD.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
      3552 7782 3556 7759 3553 7756 3553 7753
      3552 7752 3552 7751 3550 7751 3547 7749
      3525 7744 3523 7747 3524 7752 3521 7752
      3518 7783
TIME...MOT...LOC 1925Z 262DEG 20KT 3523 7796

TL
Special weather statement, Sep 1, 5:36 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
636 PM EDT FRI SEP 1 2017

NCZ044-079-012315-
Greene-Pitt-
636 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENE AND
NORTHWESTERN PITT COUNTIES...

At 635 PM EDT, a strong thunderstorm was located near Fremont, or 13
miles north of Goldsboro, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Greenville, Farmville, Bell Arthur, House, Bruce, Pitt Greenville
Airport, Fountain, Castoria, Fort Run VFD, Bull Head VFD, Walstonburg
and Falkland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3557 7782 3576 7752 3580 7747 3564 7734
      3546 7783
TIME...MOT...LOC 2235Z 241DEG 27KT 3555 7790

26

The radar

The Morehead City radar (KMHX), 79 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenoir

When
September 1, 6:15 PM EST
Where
Lenoir County, 4 mi ESE of Pink Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.028, -77.685

Lenoir County emergency manager reported damage to 3 to 4 buildings on Snags Path Rd and Turner Farm Ln.

Thunderstorm Wind, Greene

When
September 1, 6:20 PM EST
Where
Greene County, Maury
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.480, -77.600

Trees were blown down in the Maury Community.

Thunderstorm Wind, Craven

When
September 1, 7:32 PM EST
Where
Craven County, 2.15 mi SSE of Honolulu
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.340, -77.270

Large branches were blown down, and an awning and swing set were destroyed at a local restaurant.

Flash Flood, Pitt

When
September 1, 8:58 PM EST
Where
Pitt County, 1.49 mi SSE of Greenville to 1.2 mi SSE of Greenville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.600, -77.370

Reports of stalled vehicles across several locations around Greenville.

Flash Flood, Greene

When
September 1, 9:45 PM EST
Where
Greene County, 0.88 mi NNE of Shines Xrds to 0.94 mi NNE of Shines Xrds
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.441, -77.792

Road closed at Hwy 13S and Shine Rd due to high waters.

Flash Flood, Greene

When
September 1, 9:50 PM EST
Where
Greene County, 1.11 mi SSE of Walstonburg to 1.13 mi SSE of Walstonburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.586, -77.689

Fildsboro Rd in Walstonburg closed due to high water.

Flash Flood, Greene

When
September 1, 10:05 PM EST
Where
Greene County, 4.12 mi SE of Ormandsville to 3.96 mi SE of Ormandsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.433, -77.493

Intersection of Artis Cemetery Rd and Edwards Bridge Rd closed due to high water.

Flash Flood, Greene

When
September 1, 10:29 PM EST
Where
Greene County, 2.25 mi E of Castoria to 1.49 mi E of Castoria
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.530, -77.640

Taylor Rd closed due to high water.

Flash Flood, Greene

When
September 1, 10:35 PM EST
Where
Greene County, 1.27 mi E of Arba to 1.42 mi ENE of Arba
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.403, -77.698

Intersection between Jesse Hill Rd and Hull Rd closed due to high water.

Flash Flood, Lenoir

When
September 1, 10:42 PM EST
Where
Lenoir County, 0.97 mi NE of La Grange to 1.56 mi ENE of La Grange
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.329, -77.787

Road flooded between Hwy 903S and Lenoir and Greene County line.

Flash Flood, Greene

When
September 1, 10:58 PM EST
Where
Greene County, 2.53 mi NE of Ormandsville to 2.32 mi NE of Ormandsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.499, -77.522

Road closed at Willow Green Rd and Ormondsville Rd due to high water.

Flash Flood, Greene

When
September 1, 11:10 PM EST
Where
Greene County, 1.32 mi S of Castoria to 1.45 mi ENE of Herrings Xrds
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.511, -77.678

Road closed between Newell Rd and Hwy 91 due to high water.

Thunderstorm Wind, Dare

When
September 2, 3:30 AM EST
Where
Dare County, 81.24 mi ESE of Darden
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.350, -75.500

Minor damage was done to a deck, and a house was struck by lightning in Avon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722784, 722786, 722787, 722776, 722777, 722778, 722779, 722780, 722781, 722782, 722783, 722775, 722789.